Alert archive / Texas / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Lubbock, TX

October 20, 200712 counties in Texas

NWS Lubbock, TX issued this red flag warning at Oct 20, 2007, 5:02 AM CDT for 12 counties in Texas. It took effect at Oct 20, 2007, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2007, 5:02 AM CDT (10:02 UTC)
In effect from
Oct 20, 2007, 1:00 PM CDT
Expired
Oct 20, 2007, 7:00 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3679 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 201002
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
502 AM CDT SAT OCT 20 2007

TXZ021>024-027>029-033-034-039-201815-
/O.UPG.KLUB.FW.A.0006.071020T1800Z-071021T0000Z/
/O.NEW.KLUB.FW.W.0009.071020T1800Z-071021T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
YOAKUM-
502 AM CDT SAT OCT 20 2007
 
...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR THE NORTHERN AND WESTERN SOUTH PLAINS...AND
THE EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE FOR 
SUSTAINED 20 FOOT LEVEL WINDS GREATER THAN 20 MPH...RELATIVE 
HUMIDITY VALUES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

SUSTAINED SOUTHWEST WINDS AT THE 20 FOOT LEVEL INCREASING TO 20
TO 25 MPH WITH GUSTS TO 30 MPH...TEMPERATURES CLIMBING INTO THE
80S AND RELATIVE HUMIDITY VALUES DROPPING BELOW 15 PERCENT WILL
COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON. THESE WEATHER CONDITIONS WILL BE FAVORABLE FOR MODERATE
TO RAPID FIRE GROWTH AND SPREAD. PRESCRIBED BURNING SHOULD BE
DISCOURAGED THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY 
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO EXPLOSIVELY GROW INTO DANGEROUS...WIND-
DRIVEN WILDFIRES. IN ADDITION...DENSE SMOKE MAY CREATE DANGEROUS
TRAVEL CONDITIONS.

$$

TXZ035-040-201815-
/O.NEW.KLUB.FW.W.0009.071020T1800Z-071021T0000Z/
LUBBOCK-TERRY-
502 AM CDT SAT OCT 20 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR SOUTHERN PARTS OF THE SOUTH PLAINS FOR 
SUSTAINED 20 FOOT LEVEL WINDS GREATER THAN 20 MPH...RELATIVE 
HUMIDITY VALUES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT THIS AFTERNOON THROUGH EARLY EVENING.

SUSTAINED SOUTHWEST WINDS AT THE 20 FOOT LEVEL INCREASING TO 20
TO 25 MPH WITH GUSTS TO 30 MPH...TEMPERATURES CLIMBING INTO THE
80S AND RELATIVE HUMIDITY VALUES DROPPING BELOW 15 PERCENT WILL
COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON. THESE WEATHER CONDITIONS WILL BE FAVORABLE FOR MODERATE
TO RAPID FIRE GROWTH AND SPREAD. PRESCRIBED BURNING SHOULD BE
DISCOURAGED THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY 
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO EXPLOSIVELY GROW INTO DANGEROUS...WIND-
DRIVEN WILDFIRES. IN ADDITION...DENSE SMOKE MAY CREATE DANGEROUS
TRAVEL CONDITIONS.

$$

02
1 follow-up statement
000 
WWUS84 KLUB 201823
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
123 PM CDT SAT OCT 20 2007

TXZ021>024-027>029-033>035-039-040-210000-
/O.CON.KLUB.FW.W.0009.000000T0000Z-071021T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
LUBBOCK-YOAKUM-TERRY-
123 PM CDT SAT OCT 20 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR THE NORTHERN AND WESTERN SOUTH PLAINS...AND
THE EXTREME SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE FOR 
SUSTAINED 20 FOOT LEVEL WINDS GREATER THAN 20 MPH...RELATIVE 
HUMIDITY VALUES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER...

SUSTAINED SOUTHWEST WINDS AT THE 20 FOOT LEVEL OF 20 TO 25 MPH
WITH GUSTS TO 30 MPH...TEMPERATURES IN THE UPPER 80S TO NEAR
90 WITH RELATIVE HUMIDITY VALUES BELOW 15 PERCENT WILL COMBINE TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. THESE
WEATHER CONDITIONS WILL BE FAVORABLE FOR MODERATE TO RAPID FIRE
GROWTH AND SPREAD. PRESCRIBED BURNING SHOULD BE DISCOURAGED THIS
AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT WEATHER CONDITIONS FAVORABLE FOR
WILDFIRES ARE OCCURRING. AVOID THE USE OF OPEN FLAMES OR ANY
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO EXPLOSIVELY GROW INTO DANGEROUS...WIND-
DRIVEN WILDFIRES. IN ADDITION...DENSE SMOKE MAY CREATE DANGEROUS
TRAVEL CONDITIONS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Oct 20, 3:40 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 20, 3:40 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 AM CDT SAT OCT 20 2007

.SHORT TERM...
PROGRESSIVE UPPER LEVEL PATTERN WILL BEGIN TO DECELERATE THROUGH
THE NEXT 24 HOURS WITH ZONAL FLOW BACKING TO THE SOUTHWEST IN
RESPONSE TO DEVELOPING TROUGH OVER THE ROCKIES. SOUTHEAST CO LOW
AND TRAILING LEE TROUGH WILL UNDERGO STEADY DEEPENING THROUGHOUT
THE DAY WITH ASSOCIATED LOW LEVEL WINDS INCREASING...WARMING AND
DRYING. THUS... FIRE WX/FIRE DANGER POTENTIAL REMAINS THE PRIMARY
WEATHER CONCERN TODAY AND INHERITED FORECAST HAD THIS COVERED WITH
FIRE WX WATCH. UPGRADED TO RED FLAG WARNING...BUT EXPANDED
SOUTHERN END TO INCLUDE LUBBOCK AND TERRY COUNTIES. CONTINUED
BREEZY AND A LITTLE WARMER TONIGHT WITH SOME COMBINATION OF WARM
AIR ADVECTION AND DOWNSLOPE FLOW. LOW TEMPS IN GRIDS MAY BE A
LITTLE ON THE COOL SIDE...BUT WILL LET NEXT SHIFT ADJUST
ACCORDINGLY. JH.

.LONG TERM...
NO SIGNIFICANT SURPRISES IN THE 00Z RUNS OF THE VARIOUS MODELS. GFS
CONTINUES TO CUT OFF AN UPPER LOW OVER THE CENTRAL PLAINS THEN
EVENTUALLY EJECT IT NEWD THURSDAY. WRF-NAM AND SREF ARE  PROGRESSIVE
WITH THE TROUGH. ECMWF CUTS OFF THE LOW BUT APPEARS SLIGHTLY MORE
PROGRESSIVE THAN ITS TWO PREVIOUS RUNS. CONTINUE TO FAVOR TRENDING
TOWARD THE GFS. RAMIFICATIONS HERE MAINLY CONCERN THE DEGREE TO
WHICH TEMPERATURES WILL WARM THROUGH THE WEEK WITH A MORE
PROGRESSIVE SOLUTION FAVORING A QUICKER WARMING TREND. ALSO THE
GFS WOULD SUPPORT A LITTLE MORE CLOUD COVER ACROSS THE ERN ZONES
THROUGH TUESDAY OR WEDNESDAY. THIS SAID HAVE MADE FEW CHANGES THIS
MORNING...AND THOSE THAT WERE MADE RELATIVELY INSIGNIFICANT.

FIRST ISSUE IS FRONTAL PASSAGE SUNDAY. GFS IS A FEW HOURS SLOWER
THAN THE WRF-NAM LIKELY AT LEAST DUE IN PART TO ITS SLOWER
PROGRESSION WITH THE UPPER TROUGH. IT APPEARS THE DYNAMICS WILL
FAVOR THE DEVELOPMENT OF A COLD FRONT WITH A PRETTY GOOD DENSITY
CURRENT AND SPLIT THE DIFFERENCE BETWEEN IT AND THE NAM. OBVIOUS
IMPLICATIONS ON HIGH TEMPERATURES AND THIS IS SEEN IN THE PROGGED
HIGHS OF THE MET AND MAV GUIDANCE NUMBERS. PREVIOUS FCST LOOKS GOOD
IN THIS REGARD WITH JUST A SLIGHT TWEAK TOWARD A SLOWER SOLUTION.

OTHER ISSUE IS LOW TEMPS SUNDAY NIGHT IN THE WAKE OF THE FRONT. GFS
KEEPS NORTH WINDS UP DURING THE NIGHT AND MORE CLOUD COVER IN THAN
THE WRF-NAM. MET AND FWC NUMBERS ARE MUCH COLDER AS A RESULT. NOT
CERTAIN THAT THE WRF-NAM IDEA OF LIGHT NW WINDS AND CLEAR SKIES IS
THE WAY TO GO FOR MONDAY MORNING...BUT EVEN IF THE GFS VERIFIES
EXACTLY THESE TYPES OF SYSTEMS TEND TO END UP COLDER THAN ONE MIGHT
EXPECT. AS A RESULT WILL TRIM LOWS SOME...TRENDING TOWARD THE COLDER
NUMBERS BUT NOT GETTING ALL THE WAY THERE. LIGHT FREEZE THEN IS
POSSIBLE NORTH AND WEST OF LUBBOCK MONDAY MORNING...AND IF NOT
THEN...THEN TUESDAY MORNING WITH CONTINUED COLD ADVECTION THROUGH
THE DAY MONDAY AND FEW CLOUDS AND LIGHTER WINDS. A LIGHT FREEZE
OCCURRED IN A FEW SPOTS FRIDAY MORNING BUT IT APPEARS NOTHING
WIDESPREAD. WILL HIGHLIGHT POSSIBILITY LATER THIS MORNING IN THE
HWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        87  50  67  31  60 /   0   0  20  10  10
TULIA         89  51  68  32  59 /   0   0  20  20  10
PLAINVIEW     87  51  68  32  60 /   0   0  20  20  10
LEVELLAND     90  52  72  34  61 /   0   0  10  10  10
LUBBOCK       90  54  75  35  61 /   0   0  10  20  10
DENVER CITY   91  54  76  34  63 /   0   0  10  10  10
BROWNFIELD    90  54  75  36  62 /   0   0  10  10  10
CHILDRESS     92  59  77  41  64 /   0   0  20  30  10
SPUR          90  59  80  41  63 /   0   0  10  20  10
ASPERMONT     91  63  85  43  65 /   0   0  10  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>029-033>035-039-040.

&&

02/07
Hazardous weather outlook, Oct 20, 5:00 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CDT SAT OCT 20 2007

TXZ021>044-211000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

DRY AND BREEZY SOUTH TO SOUTHWEST WINDS WILL PRODUCE RED FLAG FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING NORTH AND WEST
OF A BROWNFIELD TO LUBBOCK TO SILVERTON LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING TEMPERATURES...POSSIBLY A HARD FREEZE IN A FEW
LOCATIONS...WILL BE POSSIBLE SUNDAY AND MONDAY NIGHTS FOR AREAS
NORTH AND WEST OF LUBBOCK. THIS WOULD BE THE FIRST FREEZE FOR MOST
OF THIS LOCATION THIS AUTUMN.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND FIRE OFFICIALS SHOULD BE AWARE OF THE
POTENTIAL FOR RED FLAG CONDITIONS LATER TODAY AND PLAN ACCORDINGLY.

Nearby

Red Flag Warnings in Texas, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.